« Local Passengers | Main | Tweet of the Day »

Saturday, July 27, 2013

Comments

This is the kind of story that makes me want to smack the anti drug types who think it is always abuse when elderly patients with Alzheimers or other dementias are given atypical antipsychotics, things like Abilify, to tranquilize them. Of course the drugs don't cure them. Of course they have side effects. Of course they are expensive. Of course one MIGHT call them chemical restraints. But better chemical restraints than the old fashioned kind. And better medicated than dead.

Not to mention, if the guy wasn't demented but just bad to the bone, many prisons use lithium and other mood stabilizers to lower aggression in inmates. I dare say some people complain about THAT (except perhaps the cell and yard mates who might otherwise feel their wrath). Our current psychiatric meds are very blunt instruments, but they are better than nothing.

And with an aging population, we shouldn't keep practicing denial about the fact that any of us could become that guy with the knife.

Little Miss Sunshine

There has to be so much more to this story. Parts of it remind me of the reaction my elderly father-in-law had to sedatives given him after a minor surgery. They did the opposite of sedate him.

Here's what I was thinking. Of course, it's speculation because there's a lot we don't know.

Psychiatrists can find themselves between a rock and a hard place with frail, psychotic, dementia patients. On the one hand, these patients can be exceedingly difficult if not impossible to safely care for without psychotropics. On the other hand, the medications can present serious risks--a lot of fatalities have resulted from use of these medications in elderly patients.

This may have been one of the difficult cases that presented serious risk either way: no medication or undermedicating, leading to dangerous behavior problems versus sufficiently medicated with high risk of heart attack, stroke or some other very serious adverse reaction. Sometimes there's no sweet spot.

Perhaps they'd been managing okay up until this incident, maybe not. Maybe they'd been adjusting and readjusting medications based on previous reactions to medications.

In the end, it's possible that the patient died not simply as a result of the taser, the bean bags and the physical struggling, but as the result of an adverse reaction to medication administered at the hospital, after the incident.

I can imagine some less than flattering alternate scenarios, but I won't go there given that I don't know the specifics in this situation. I've seen enough to say that situations arise that are best described as very sad, rather than poor care.

I don't envy the position of psychiatrists who are responsible for treating these patients, but I guess they choose this specialty. It's a growing field and I'm glad some are drawn to the work, but if I were a psychiatrist, I don't think it would be for me.

The comments to this entry are closed.

Photos

Photography